One of the common causes of diabetes insipidus (DI) is drug therapy.
The drug most commonly associated with drug-induced DI is lithium (see 18.36.05).
Anti-infective agents associated with nephrogenic DI:
(1) amphotericin B
Chemotherapeutic agents associated with nephrogenic DI
(1) cyclophosphamide (nitrogen mustard)
(2) ifosfamide (nitrogen mustard)
Other drugs associated with nephrogenic diabetes insipidus:
(3) mesalamine (5-ASA)
Drugs associated with central DI:
(1) opioids acting as kappa-receptor agonists
Criteria for diagnosis of drug-induced DI:
(1) presence of DI while taking the implicated drug
(2) absence of DI prior to drug exposure
(3) exclusion of other causes of DI that can explain the findings better
(4) disappearance of DI upon drug discontinuation
(5) reappearance upon drug re-exposure
To read more or access our algorithms and calculators, please log in or register.
Specialty: Endocrinology, Clinical Laboratory